[Skip to Content]
[Skip to Content Landing]
Article
October 27, 1956

ASEPTIC NECROSIS OF JOINTS

JAMA. 1956;162(9):898. doi:10.1001/jama.1956.02970260048014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

Massive degenerative changes in weight-bearing joints have been observed occasionally among patients under treatment with either corticotropin, cortisone, or other adrenal hormones. Most frequently affected have been the hips; however, similar changes have been observed in the knee, ankle, and subastragalar joints. If the hip has been affected, a roentgenographic appearance suggesting aseptic necrosis may be observed. In such instances the femoral head may be markedly deformed, overlying cartilage may deteriorate rapidly, and prominent secondary hypertrophic changes may appear about the joint margins. The most likely cause of this complication is the greatly increased use to which patients submit joints already damaged by rheumatoid arthritis. When such patients are not treated with hormones, they may be prevented from using the damaged joints because of pain. Under the influence of hormones, pain may be greatly moderated, permitting the patient to get about and expose the joints to unusual trauma.

Treatment of

First Page Preview View Large
First page PDF preview
First page PDF preview
×